Tornadoes · United States · Illinois · 2004

F0 tornado, Dwight to Cullom, Illinois, May 30, 2004

From Dwight to Cullom, this F0 tornado ran 0.2 miles across Livingston County on May 30, 2004, touching down at 6:12 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 30, 2004
Touchdown
6:12 PM CDT (23:12 UTC)
Path length
0.2 miles (0.3 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Livingston County
Touchdown point
41.020, -88.520
Lift-off point
41.020, -88.520
Record number
961

What the Weather Service recorded

The morning of May 30 started out with a line of showers and thunderstorms moving into north-central Illinois. Other thunderstorms developed over portions of east central Illinois and northwest Indiana. The major threat was heavy rain which produced widespread street flooding. There were also reports of thunderstorm wind damage. The line of thunderstorms continued to march east through northeast Illinois and northwest Indiana and by early afternoon the line had pushed east of the region. By mid afternoon a second line of thunderstorms crossed the Mississippi river into western Illinois and other storms developed over east central Illinois and northwest Indiana. The storms continued to move through the area into early evening. The two lines of thunderstorms produced widespread tree damage. There were also a few reports of lightning damage associated with these storms. Flash flooding was a serious problem as a considerable amount of rain had fallen recently in addition to heavy rains associated with these storms. The storms produced several weak tornadoes over Livingston County Illinois.

An experienced storm spotter and chaser reported a tornado 6 miles southwest of Dwight. Trees were damaged in this area. It had a brief narrow path.

A trained spotter reported and photographed a tornado west of Saunemin. Trees were knocked down on the north side of State Road 116 near 2500 East, about 3 miles west of Saunemin.

A brief, narrow tornado occurred along a 1 mile path on County Road 1700 North, from County Road 3100 East to about 3200 East. This is about 3.5 to 2.5 miles west of Cullom. There was minor damage to trees and a farm building.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at May 30, 3:15 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 30, 3:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT SUN MAY 30 2004

.DISCUSSION...
WAITING FOR SECOND ROUND OF SEVERE WEATHER TO BEGIN. SAT IMAGERY SHOWS CLOUD
COVER FROM MORNING THUNDERSTORMS NOW THINNING ENOUGH TO ALLOW SOME HEATING.
STORMS ALONG MISSISSIPPI RIVER BEGINNING TO MOVE EAST AND SHOULD MOVE INTO
FORECAST AREA VERY LATE THIS AFTERNOON OR EARLY THIS EVENING. THOUGH AIRMASS IS
WORKED OVER THREAT OF SEVERE THUNDERSTORMS REMAINS.

RAINFALL AMOUNT IN EXCESS OF 2 INCHES COVERED MOST OF AREA THIS
MORNING/AFTERNOON. GIVEN PREVIOUS WEEKS ANTECEDANT CONDITIONS AND TODAY/S HEAVY
RAINS FLOOD WATCH APPEARS NECESSARY SINCE TONIGHT/S STORMS WILL ONLY AGGRAVATE
THE ISSUE.

&&

.AVIATION...

FOR 12Z TAFS...SHOWERS AND FEW TS POPPED UP ACROSS NORTHERN IL LAST
1-2 HRS. EXPECT THIS ACTIVITY TO REMAIN ISOLATED FIRST FEW HRS OF
TAFS AND PROBABLY BEST HANDLE WITH VICINITY WORDING. LINE OF TS
CURRENTLY MOVING OUT OF EASTERN IA INTO NORTHWEST IL. THIS LINE WILL
PROBABLY DISSIPATE SOME BEFORE REACHING CHICAGO AREA TERMINALS BUT
STILL EXPECT ENOUGH THUNDER TO WARRANT TEMPO GROUP. TS TIMING 13Z AT
RFD 14Z DPA AND 15Z ORD/MDW. AFTER THESE SHOWERS AND TS MOVE THRU
SHOULD BE A 2-4 HR DRY PERIOD BEFORE TS REDEVELOP AHEAD OF FROPA
THIS AFTERNOON. BEST SHOT AT TIMING WOULD BE LATE AFTERNOON 21Z-00Z.
AFTERNOON TS LIKELY TO BE STRONGER THAN MORNING CONVECTION MAYBE A
FEW ISOLATED SVR. WITH LARGE EXTENT TO PRECIP AND MOIST LOW LEVELS
THINK 2-3KFT MVFR CIGS FOR MOST THE PERIOD LOOK GOOD. LOWER MVFR
CIGS AND POSSIBLY BRIEF IFR ASSOCIATED WITH HEAVIER SHOWERS AND TS.
SE WINDS 10-15KTS INCREASE WITH SOME GUSTS TO 20-25KT TODAY...THEN
TURN SOUTHERLY THIS EVENING AND WSW BY THE END OF THE PERIOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 4:30 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SUN MAY 30 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-311100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. A FLOOD WATCH
IS ALSO IN EFFECT UNTIL 2 AM FOR THE SAME AREA.

HEATING FROM THE SUN THIS AFTERNOON AND SURGING DEWPOINTS ON STRONG
SOUTH WINDS HAS SUFFICIENTLY DESTABILIZED THE ATMOSPHERE FOR STRONG
THUNDERSTORMS TO DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED
THUNDERSTORMS. A SQUALL LINE WILL DEVELOP AHEAD OF A COLD FRONT AND
MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA LATE THIS AFTERNOON AND THIS EVENING.

LOCALLY HEAVY DOWNPOURS CONTINUE TO BE A POSSIBILITY WITH THESE STORMS.
RAINFALL OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS
OCCURRING...COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY
BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT AND MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-311100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. THE MAIN THREAT
TO BOATERS WILL BE STRONG GUSTY WINDS...ROUGH SEAS AND LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME
MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A
SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP
ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES
TONIGHT AND MONDAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY
BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

CLK

In the hours before

Local storm report, May 30, 12:58 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     DOWNBURST        NAPERVILLE              41.76N 88.15W
05/30/2004                   DUPAGE             IL   AMATEUR RADIO

            STREET FLOODING ALONG ROUTE 34.

1252 AM     TSTM WND DMG     HEBRON                  42.47N 88.43W
05/30/2004                   MCHENRY            IL   TRAINED SPOTTER

            POWER LINES AND LARGE LIMBS DOWN.

&&

WEN
Local storm report, May 30, 1:14 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 PM CDT SUN MAY 30 2004...CORRECTION

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLOOD            NAPERVILLE              41.76N 88.15W
05/30/2004                   DUPAGE             IL   AMATEUR RADIO

            STREET FLOODING ALONG ROUTE 34.

1252 AM     TSTM WND DMG     HEBRON                  42.47N 88.43W
05/30/2004                   PORTER            IN   TRAINED SPOTTER

            POWER LINES AND LARGE LIMBS DOWN.

&&

WEN
Local storm report, May 30, 2:28 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
228 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 PM     FLOOD            KOUTS                   41.32N 87.03W
05/30/2004                   PORTER             IN   TRAINED SPOTTER

            STREET FLOODING.

0145 PM     FLOOD            EARL PARK               40.69N 87.42W
05/30/2004                   BENTON             IN   TRAINED SPOTTER

            STREET FLOODING - ONE INCH OF RAIN IN 15 MINUTES.

1252 PM     TSTM WND DMG     10 SW VALPARAISO        41.37N 87.19W
05/30/2004                   PORTER             IN   TRAINED SPOTTER

            POWER LINES AND LARGE LIMBS DOWN IN HEBRON INDIANA.

1240 PM     FLOOD            BRADLEY                 41.15N 87.86W
05/30/2004                   KANKAKEE           IL   TRAINED SPOTTER

            STREET FLOODING - BROADWAY ST.

1200 PM     TSTM WND DMG     WILMINGTON              41.30N 88.16W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            2 LARGE TREES DOWN.

1130 AM     FLOOD            JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            STREET FLOODING - BRIGGS ST.

1120 AM     FLASH FLOOD      JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            STREET FLOODING

1120 AM     FLOOD            WHEATON                 41.86N 88.11W
05/30/2004                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING - PARK ST AND MAIN ST CLOSED.

1120 AM     FLOOD            CLARENDON HILLS         41.80N 87.96W
05/30/2004                   DUPAGE             IL   TRAINED SPOTTER

            STREET FLOODING

1115 AM     FLOOD            WINFIELD                41.87N 88.15W
05/30/2004                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING

1110 AM     LIGHTNING        JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING AT ON BORSHIRE.

1110 AM     LIGHTNING        MINOOKA                 41.45N 88.26W
05/30/2004                   WILL               IL   EMERGENCY MNGR

            STRUCTURE FIRE IN SHADY OAKS TRAILER PARK.

1105 AM     FLOOD            NAPERVILLE              41.76N 88.15W
05/30/2004                   DUPAGE             IL   AMATEUR RADIO

            STREET FLOODING ALONG ROUTE 34.

1100 AM     FLOOD            DE KALB                 41.93N 88.75W
05/30/2004                   DE KALB            IL   EMERGENCY MNGR

            STREET FLOODING - 1.90 INCHES IN JUST OVER AN HOUR.

1030 AM     FLOOD            OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            STREET FLOODING - 1.05 INCHES

1000 AM     FLOOD            PALATINE                42.11N 88.04W
05/30/2004                   COOK               IL   PUBLIC

            STREET FLOODING.

0950 AM     TSTM WND DMG     OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            MANY LIMBS DOWN ON SOUTH SIDE OF TOWN.

&&

WEN
Local storm report, May 30, 2:55 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
255 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            4 WNW BOSWELL           40.54N 87.45W
05/30/2004                   BENTON             IN   TRAINED SPOTTER

            RURAL ROADS FLOODED.

0157 PM     FLOOD            KOUTS                   41.32N 87.03W
05/30/2004                   PORTER             IN   TRAINED SPOTTER

            STREET FLOODING.

0145 PM     FLOOD            EARL PARK               40.69N 87.42W
05/30/2004                   BENTON             IN   TRAINED SPOTTER

            STREET FLOODING - ONE INCH OF RAIN IN 15 MINUTES.

1252 PM     TSTM WND DMG     10 SW VALPARAISO        41.37N 87.19W
05/30/2004                   PORTER             IN   TRAINED SPOTTER

            POWER LINES AND LARGE LIMBS DOWN IN HEBRON INDIANA.

1240 PM     FLOOD            BRADLEY                 41.15N 87.86W
05/30/2004                   KANKAKEE           IL   TRAINED SPOTTER

            STREET FLOODING - BROADWAY ST.

1200 PM     TSTM WND DMG     WILMINGTON              41.30N 88.16W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            2 LARGE TREES DOWN.

1130 AM     FLOOD            JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            STREET FLOODING - BRIGGS ST.

1120 AM     FLOOD            WHEATON                 41.86N 88.11W
05/30/2004                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING - PARK ST AND MAIN ST CLOSED.

1120 AM     FLOOD            CLARENDON HILLS         41.80N 87.96W
05/30/2004                   DUPAGE             IL   TRAINED SPOTTER

            STREET FLOODING

1120 AM     FLASH FLOOD      JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            STREET FLOODING

1117 AM     TSTM WND DMG     ROMEOVILLE              41.65N 88.09W
05/30/2004                   WILL               IL   EMERGENCY MNGR

            POWER LINES DOWN - STREET FLOODING.

1115 AM     FLOOD            WINFIELD                41.87N 88.15W
05/30/2004                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING

1110 AM     LIGHTNING        MINOOKA                 41.45N 88.26W
05/30/2004                   WILL               IL   EMERGENCY MNGR

            STRUCTURE FIRE IN SHADY OAKS TRAILER PARK.

1110 AM     LIGHTNING        JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING AT ON BORSHIRE.

1105 AM     FLOOD            NAPERVILLE              41.76N 88.15W
05/30/2004                   DUPAGE             IL   AMATEUR RADIO

            STREET FLOODING ALONG ROUTE 34.

1100 AM     FLOOD            DE KALB                 41.93N 88.75W
05/30/2004                   DE KALB            IL   EMERGENCY MNGR

            STREET FLOODING - 1.90 INCHES IN JUST OVER AN HOUR.

1030 AM     FLOOD            OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            STREET FLOODING - 1.05 INCHES

1000 AM     FLOOD            PALATINE                42.11N 88.04W
05/30/2004                   COOK               IL   PUBLIC

            STREET FLOODING.

0950 AM     TSTM WND DMG     OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            MANY LIMBS DOWN ON SOUTH SIDE OF TOWN.

&&
THIS LSR MAY BE UPDATED IF ANY FURTHER REPORTS ARE RECEIVED.

WEN
Special weather statement, May 30, 4:14 PM CDT, 1 hour 58 minutes before
INZ002-INZ003-INZ010-INZ011-INZ019-310000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
414 PM CDT SUN MAY 30 2004

INZ002-003-010-011-019-310000-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN TORNADO WATCH 331. COUNTIES CLEARED INCLUDE:

IN INDIANA:
BENTON...JASPER...LA PORTE...NEWTON...PORTER...

THIS INCLUDES THE CITIES OF...FOWLER...LA PORTE...MOROCCO...
RENSSELAER...VALPARAISO...

TORNADO WATCH NUMBER 339 WILL REPLACE TORNADO WATCH 331 FOR
BENTON...JASPER...LA PORTE...NEWTON...AND PORTER COUNTIES.
TORNADO WATCH NUMBER 339 WILL BE IN EFFECT UNTIL 10 PM CDT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.2 hours before the tornado, 97 km from the path. May 30, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1629 joules per kilogram, CIN -53, lifted condensation level 569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 201 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
643 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.8 hours after it, 97 km from the path. May 31, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -270, lifted condensation level 845 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -89 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-270 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Pontiac (PNT), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 30, 2004

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 301:42 AM CDTF0Wagoner, OK3.5300$10,000
May 301:51 AM CDTF1Mayes, OK7.2600$30,000
May 306:45 AM CDTF1Grundy, TN1.010$30,000
May 309:37 AM CDTF0Tazewell, IL0.110
May 3012:15 PM CDTF0McCracken, KY1.550$20,000
May 301:05 PM ESTF1Owen, IN8.475$300,000
May 301:33 PM ESTF0Fountain, IN0.130
May 302:09 PM ESTF1Monroe, IN7.075$250,000
May 302:18 PM CDTF0Lee, IA0.340$3,000
May 302:22 PM CDTF0Todd, KY0.550
May 302:23 PM CDTF1Lee, IA0.370$20,000
May 302:25 PM ESTF3Crawford, IN15.0400111$5.0 million
May 302:26 PM CDTF0Lee, IA0.340$10,000
May 302:30 PM CDTF1Lee, IA0.570$20,000
May 303:30 PM EDTF1Clark, IN2.010$500,000
May 303:40 PM EDTF0Floyd, IN3.810
May 302:40 PM CDTF2Hopkins, KY7.0175$300,000
May 303:10 PM ESTF1Washington, IN10.630$120,000
May 303:12 PM CDTF0Daviess, KY0.130
May 303:23 PM CDTF0Shannon, MO0.150
May 303:28 PM CDTF0Benton, IA0.240
May 303:35 PM CDTF0Sherburne, MN0.530
May 303:36 PM CDTF1Iowa, IA0.250$10,000
May 303:50 PM CDTF0Buchanan, IA0.230
May 303:51 PM CDTF0Buchanan, IA0.340$10,000
May 303:53 PM CDTF1Laclede, MO1.0200$10,000
May 303:56 PM CDTF0Jones, IA0.330
May 304:05 PM CDTF1Madison, IL2.070
May 305:27 PM EDTF0Jefferson, KY0.330$100,000
May 304:50 PM CDTF1Clinton, IL7.080
May 304:55 PM ESTF0Clay, IN0.125
May 305:05 PM CDTF1Woodford, IL9.075
May 305:10 PM CDTF0Fayette, IL0.140
May 305:20 PM CDTF1Saint Louis, MO2.0501$100,000
May 305:45 PM CDTF0Reynolds, MO0.140
May 305:57 PM CDTF0Logan, IL0.1403$250,000
May 306:00 PM ESTF0Morgan, IN0.150$10,000
May 307:05 PM EDTF0Powell, KY0.117
May 306:10 PM ESTF1Morgan, IN5.075$20,000
May 306:11 PM CDTF1Livingston, IL12.050
May 306:24 PM CDTF1Washington, IL4.570
May 306:25 PM CDTF1Washington, IL3.580
May 306:25 PM CDTF1Perry, IL12.075$250,000
May 306:26 PM CDTF1Washington, IL4.0100
May 306:27 PM CDTF1Washington, IL4.570
May 306:28 PM CDTF1Washington, IL18.575$100,000
May 306:30 PM ESTF0Hendricks, IN0.850
May 306:32 PM CDTF0Livingston, IL0.220
May 306:32 PM CDTF0Jackson, IL0.550
May 306:32 PM ESTF0Hendricks, IN4.175
May 306:40 PM CDTF0Livingston, IL1.020
May 307:00 PM CDTF1Nevada, AR10.0100$80,000
May 307:00 PM ESTF2Marion, IN20.010026$19 million
May 307:13 PM CDTF0Clay, IL0.250
May 307:19 PM CDTF0Clay, IL0.250
May 307:26 PM ESTF0Tippecanoe, IN0.120
May 307:28 PM CDTF0Goodhue, MN0.525
May 307:28 PM CDTF0Chisago, MN0.325
May 307:29 PM ESTF2Tippecanoe, IN1.875$1.0 million
May 307:32 PM CDTF0Newton, IN2.520

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.